Need intervention: Living with RLS... - Restless Legs Syn...

Restless Legs Syndrome

14,561 members9,253 posts

Need intervention

Histology2020
Histology2020

Living with RLS slowly ruins your life.... day and night legs and arms affected. Socialising is a no-no, cant sit still to eat, watch a movie, unless i remain standing. The 3mg Neupro patch not working anymore, pain killers help, BUT desperately need sleep. Can anyone help??

7 Replies
oldestnewest

Hi there!

You've certainly come to the right place for help. You'll get plenty of extremely useful help and advice from this site.

I am the same as you: can't go to the cinema, can't travel anywhere by bus/coach as I have to be able to walk around etc.

I was prescribed a pill by my GP but it's primary function was for treating parkinsons and when I read the side effect I decided not to take it ( I'm a coward in that respect!!). I'm not a great believer in homeopathic medicines but desperation made me do some research and I'm now taking something called Rhus toxicondron. I take it in pill form, 3 every night at bedtime and it definitely has helped me. It's NOT a miracle cure but it is helping and so far my RLS has improved. It may be worth trying.

After joining this site I've taken advice and now take magnesium, gentle iron and B12 supplements. Suffice to say I now rattle around but when you're desperate you'll try anything!

Hope this helps.

Thankyou very helpful x

Hello, sorry to hear about your plight.

It appears to me that as you're taking 3mg rotigotine (neupro), may have been for some time and it's not working, then you may be suffering from "augmentation".

Augmentation is a condition caused by taking a dopamine agonist (DA) for any period of time. The other two DAs are pramipexole and ropinirole.

When a DA begins to stop working many doctors suggest increasing the dose which seems logical, but unfortunately this merely increases the risk of augmentation.

Augmentation is when the DA reverses its effect i.e. instead of relieving RLS symptoms, it makes them worse. Typical signs of augmentation include -

- symptoms become more intense

-

- they spread from the legs to other parts of the body

-

- they happen earlier in the day

-

- they happen quicker, typically within seconds of staying still.

Augmentation is very common and I 've now lost count of how many people in this forum have written about it in the last week.

I'd say your current severe RLS is being caused by the neupro

There are various things that can be done to treat augmentation caused by a DA. The most effective treatment is to stop taking the DA. This alone, if nothing else would lessen your symptoms.

However, there are other things you can also do and it may be possible to reduce your symptoms considerably in time.

Perhaps the first thing to be done is to have blood tests for any deficiencies you may have.

-

It's almost certain you have iron deficiency, even if you don't have iron deficicency anaemia, it is known that people with RLS have lower levels of iron in the brain. The blood tests are serum iron, transferrin, ferritin and heamoglobin. The key result is ferritin. If your ferritin is below 75ug/L then an oral iron supplment can be use to raise this ferritin . A ferritin level of 100ug/L is known to help 50% of RLS sufferers. 200ug/L is better, but hard to achieve with oral iron.

Other deficiencies associated with RLS are magnesium, vitamin B12 and D.

You could, if you wish, take supplements in these anyway. Be aware though that it may take months for iron to have any effect. "Gentle" iron is recommended by many RLS sufferers, it is less upsetting amd it's best to take it very other day, not every day, doublke the dose and take it with a glass of orange or vit C tablet on an empty stomach.

The second thing is to look at any other medication you're taking and also look at your diet. The idea of this is to identify any "aggravating" factors or triggers.

There are many medicines which make RLS worse and avoiding these or finding alternatives will help.

Alcohol and added sugar are triggers. Excess carbohydrate can lead to many health conditions especially refined carbohydrates and/or simple sugars in food. Caffeine can also trigger RLS symptoms. It is generally not a good idea to take caffeine during the day and especially evening. Paradoxically however, some people kind that once their RLS symptoms have started, in the night, caffeine can relieve them.

You may or may not be aware that there are alternative medications for RLS. These are either pregabalin, gabapentin or (in the US) gabapentin enacarbil. (A2Ds).

A suggested way of dealing with your current severe RLS, which is most likely due to augmentation, is to start taking an A2D and stop taking neupro.

You can start taking an A2D before stopping the DA, i.e. take both at the same time. Some people find this helps reduce their symptoms, but it may not at first whilst still having augmentation. Be aware that an A2D has to be taken fior at least 3 - 4 weeks before you can expect to see any effect. You also have to build up the dose.

As regards stopping the DA. You must NOT do this suddenly, cold turkey, as well as being potentially dangerous this could cause massive withdrawal symptoms.

It has to be reduced slowly, preferrably over at least 3 months. To do this you would need 2mg patches (at first) AND 1mg patches. 1mg patches only would do.

Every time you reduce the dose of neupro, you may find you experience a worsening of symptoms for a while. This is withdrawal effects. After a while (weeks) they may then settle down again. It can be after each reduction when withdrawals settle down again, overall symptoms are less than they were after the previous reduction. In other words the augmentation starts to disappear.

The bigger the reductions you make and the more often you make them, the worse the withdrawal effects will be. You may also suffer sleeplessness.

It's only a suggestion but you could try reducing the neupro in steps of 0.5mg. You can cut 1mg patches in half. You could also try only reducing every 4 weeks or at least, no less than 2. Depending on withdrawal effects, it's a matter of trial and error. You may want to make reductions more often or you may want tlo make reductions smaller e.g. 0.25mg (a quarter of a patch).

The worst time for withdrawal effects is 24-48 hours after stopping altogether and these may then last as little as ten days. If you've been taking sufficient A2D by that time then you may find that you have got your life back.

This is well worth trying.

I was suffering augmentation due to a DA, pramipexole and was taking quite a high dose. After starting on gabapentin, I stated reducing the dose of pramipexole and as I did, I found that the augmentation faded. It took me ten months to stop the DA altogether and since then on gabapentin alone, I now rarely suffer any RLS symptoms at all.

Some people find withdrawal very difficult, in which case an opiate e.g. tramadol for symptoms and a benzodiazepine or Z drug for sleeplessness can help.

Here's a link to an article about augmentation

sleepreviewmag.com/uncatego...

Im so happy to hear this and reducing the 3mg neuro patch sound a great idea. Im going to see my gp next week. Ive tried pregabaline, gabapentin and few others, quinine etc, nothing works. My RSL is now out of control legs and arms bordering on embarrassment. Will update later.

Pregabalin or gabapentin don't work like rotigotine. You have to take one for at least 3 weeks and you have to be taking a sufficient dose.

Pregabalin minimum effective dose at least 150mg. Gabapentin minimum effective dose at least 900mg.

They can work at the same time as neupro but not really if you have augmentation. It's also said they won't prevent withdrawal effects.

I suggest, if these don't cause you too many side effects you try one again and continue on it until you've withdrawn from neupro. It's only then that you'll really know whether it works or not.

Thankyou

Definitely augmentation. It’s spread to your arms & you can’t sit still. I’ll bet you were on Ropinirole or pramipexole before the patch.

Manerva has given you excellent, detailed advice. Follow it and you’ll get your life back.

Withdrawal was hellish for me and I nearly didn’t get off Ropinirole but I’m so glad I did.

No more RLS in my arms, back or face and no daytime RLS.

There are better meds- as listed by Manerva.

You may also like...